Alert archive / Wisconsin / Special Marine Warnings in 2008

Special Marine Warning 13, NWS Milwaukee, WI

June 6, 2008

NWS Milwaukee, WI issued this special marine warning at Jun 6, 2008, 2:27 PM CDT. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2008, 2:27 PM CDT (19:27 UTC)
Expired
Jun 6, 2008, 2:46 PM CDT
In force
19 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special marine warning went out at Jun 6, 4:18 AM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 4:18 AM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 AM CDT FRI JUN 6 2008

FORECAST FOCUS ON SEVERE WEATHER POTENTIAL TODAY THROUGH SUNDAY.

LATEST WATER VAPOR IMAGERY INDICATED A POTENT UPPER LOW OVER
EASTERN SOUTH DAKOTA. ASSOCIATED ELONGATED VORTICITY MAXIMUM
COMBINING WITH PRE FRONTAL TROUGH...STRONG WIND SHEAR AND MAINLY
ELEVATED INSTABILITY TO PRODUCE A LINE OF STRONG TO SEVERE
THUNDERSTORMS FROM FAR WESTERN WISCONSIN SOUTH TO EASTERN IOWA
INTO CENTRAL MISSOURI. SURFACE WARM FRONT TRYING TO MOVE NORTHWARD
OUT OF THE NORTHEAST FORECAST AREA...WHERE FOG WAS OCCURRING IN
STABLE AND MOIST AIRMASS.

.SHORT TERM...TODAY THROUGH SUNDAY...

LINE OF LINEAR CONVECTION APPROACHING THE WESTERN COUNTIES OF THE
FORECAST AREA APPEARS TO BE SLOWLY WEAKENING. STRONGEST STORMS
STILL PRODUCING WIND GUSTS TO AROUND 50 MPH IN SPOTS...BUT
CONVECTION IS RUNNING INTO A MORE STABLE AND CAPPED AIRMASS OVER
SOUTHERN WISCONSIN...WITH 700MB TEMPERATURES AROUND +12 DEGREES
CELSIUS.

LOCAL HIGH RESOLUTION MODELS SHOWING THIS CONVECTION WEAKENING AS
IT MOVES INTO THE WESTERN COUNTIES EARLY THIS MORNING. WILL
MENTION SCATTERED THUNDER IN THE WEST EARLY THIS MORNING...WITH
CHANCE POPS IN THE EAST. WILL ALSO MENTION FOG IN THE NORTHEAST
COUNTIES EARLY...UNTIL WARM FRONT MOVES NORTH OF THE AREA.

SURFACE PRESSURE GRADIENT TODAY INCREASES...WITH GOOD MIXING
EXPECTED IN THE WARM SECTOR OVER THE AREA. AREA FORECAST SOUNDINGS
SHOWING WINDS OF 40 TO 45 KNOTS AT 1000 FEET ABOVE GROUND LEVEL
AT TIMES TODAY...WITH SUSTAINED WINDS IN THE 20 TO 25 KNOT RANGE.
THE GUSTS WOULD MEET WIND ADVISORY CRITERIA...WITH THE SUSTAINED
WINDS JUST BELOW. GIVEN THE WARM SECTOR PRESENCE...FEEL THAT
MIXING OF THE GUSTS TO THE SURFACE WILL BE BORDERLINE GIVEN PARCEL
TENDENCY TO MIX UPWARD. SO...WILL HOLD OFF ON A WIND ADVISORY FOR
NOW...AND WILL MENTION WINDY WORDING IN FORECAST.

AS FAR AS LATER TODAY AND TONIGHT GOES...AM NOT OVERLY OPTIMISTIC
ABOUT SEVERE WEATHER. PRE FRONTAL TROUGH MOVES EASTWARD INTO LOWER
MICHIGAN AND INDIANA BY 00Z SATURDAY...WITH COLD FRONT MOVING
THROUGH THE FORECAST AREA. NOT A LOT OF CONVERGENCE SEEN WITH THE
FRONT. IN ADDITION...MOST OF THE INSTABILITY IN AREA FORECAST
SOUNDINGS ARE ABOVE 700MB CAP...SO WOULD NEED GOOD DEEP LAYER
UPWARD MOTION TO REALIZE CAPE. GFS DOES SHOW A GOOD VORTICITY
MAXIMUM OVER THE AREA AT 00Z SATURDAY...BUT NOT REFLECTED AS WELL
ON OTHER MODELS.

THERE IS A GOOD AMOUNT OF MEAN LAYER CAPE...AROUND 1500 TO 2000
J/KG BY LATE AFTERNOON. 0-6KM SHEAR OF 50 TO 60 KNOTS
EXPECTED...WITH 0-1KM SHEAR OF 20 TO 30 KNOTS...QUITE STRONG. IF
STORMS CAN GET GOING...SEVERE WEATHER WOULD BE POSSIBLE...WITH
LINEAR MCS AND EMBEDDED SUPERCELLS POSSIBLE. SPC DAY 1 HAS AREA IN
SLIGHT RISK. SO...WILL KEEP CHANCE POPS...BUT WILL REMOVE SEVERE
WORDING UNTIL BETTER FEEL FOR CONVECTIVE INITIATION IS FOUND.

BREAK IN THE ACTION LATER THIS EVENING UNTIL SATURDAY AFTERNOON.
ECMWF AND GFS BOTH DEVELOP CONVECTION TO THE NORTHWEST BY 00Z
SUNDAY...THEN DROP THE SURFACE BOUNDARY SOUTH ACROSS SOUTHERN
WISCONSIN BY SUNDAY. SOME DIFFERENCES BETWEEN THE TWO MODELS WITH
TIMING AND PLACEMENT OF CONVECTION...GENERALLY FOLLOWED ECMWF PER
HPC DISCUSSIONS. 50 KNOT PLUS LOW LEVEL JET POINTS INTO AREA
SATURDAY NIGHT. CAPE AND SHEAR VALUES IMPRESSIVE AGAIN DURING THIS
TIME...WITH SPC DAY 2 HAVING MOST OF AREA IN SLIGHT RISK. GIVEN
DIFFERENCES AMONG MODELS AND THEIR GENERALLY POOR HANDLING OF
CONVECTION...WILL MAINTAIN CHANCE POPS IN THIS PERIOD.

SURFACE BOUNDARY HANGS AROUND SOUTHERN WISCONSIN SUNDAY...WITH
UNSTABLE AIRMASS AND DECENT WIND SHEAR REMAINING. KEPT CHANCE POPS
HERE...WITH ANOTHER SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM SPC
DAY 3 OUTLOOK IN THE AREA.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...

ACTIVE PATTERN CONTINUES THROUGH MOST OF THE WEEK...WITH SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS POSSIBLE WITH PASSING
SHORTWAVES AND SURFACE SYSTEMS. WILL MAINTAIN CHANCE POPS FOR MOST
OF THIS PERIOD.

&&

.AVIATION...BIGGEST PROBLEM TODAY WILL BE TURBULENCE WITH
SUSTAINED GRADIENT SFC WINDS OF 20 TO 25 KTS AND GUSTS APPROACHING
40 KTS AT TIMES AHEAD OF SFC COLD FRONT...WITH 50KT WINDS AROUND
3500 FT. WINDS WILL EASE FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EVENING WITH FRONTAL PASSAGE. EXPECT MAINLY VFR CIGS
WITH LIGHT PCPN AND DEBRIS CLOUDS FROM EARLY LINE OF
CONVECTION...WHICH IS WEAKENING AS IT APPROACHES FORECAST AREA AND
SHOULD NOT POSE A PROBLEM. WILL ACCOUNT FOR POSSIBLE MVFR CIGS
WITH UPDATES IF LOWER CIGS APPROACH TAF SITES. STRENGTH AND AREAL
COVERAGE OF AFTERNOON CONVECTION WITH COLD FRONT A QUESTION WITH
CAPPING OVER REGION SO WILL LEAN TOWARD SCT COVERAGE AND NO LOWER
THAN MVFR CONDITIONS PER CLIMATOLOGY.

&&

.MARINE...FRONT CONTINUES TO STRUGGLE NORTH UP THE LAKE...BUT MID-
LAKE BUOY HAS GONE SRLY AS WELL AS RACINE AND THE NWS LAKESHORE
SITE IN KENOSHA...SO CONFIDENT THAT TIGHTENING SFC GRADIENT WILL
KEEP SCA NECESSARY FOR TODAY OVER THE NEARSHORE WATERS. MAY ADJUST
START TIME AT ISSUANCE FOR NRN ZONES. GRADIENT SLACKENS AFTER 00Z
AND WAVES SHOULD BE BELOW SCA LEVELS WITH OFFSHORE FLOW...SO
CURRENT FRI EVENING/03Z SAT/END TIME LOOKS REASONABLE. IF WINDS
ARE SLOWER TO EASE...CAN BE EXTENDED FOR LATER ISSUANCES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...WOOD
AVIATION/MARINE...REM
Hazardous weather outlook, Jun 6, 6:15 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 AM CDT FRI JUN 6 2008

WIZ046-047-051-052-056>060-062>072-071115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
615 AM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG WINDS THIS MORNING WITH A WEAKENING
LINE OF SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AT VARIOUS TIMES THROUGH THE
PERIOD SATURDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATER SATURDAY INTO SATURDAY NIGHT...AND
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

LMZ643>646-071115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
615 AM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CRAFT ADVISORY IN EFFECT THROUGH THIS EVENING FOR
STRONG AND GUSTY SOUTH WINDS PRODUCING HIGH WAVES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO THIS EVENING.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS AT VARIOUS TIMES THROUGH THE
PERIOD SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATER SATURDAY INTO SATURDAY NIGHT...AND
AGAIN ON SUNDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 6, 12:49 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1249 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND GST     RACINE BATTEN ARPT(KRAC 42.76N 87.81W
06/06/2008  M45.00 MPH       RACINE             WI   ASOS

1241 PM     TSTM WND GST     1 NE HARTFORD           43.33N 88.37W
06/06/2008  E50.00 MPH       WASHINGTON         WI   TRAINED SPOTTER

            A FEW SMALL BRANCHES DOWN.

&&

LAMERS
Local storm report, Jun 6, 1:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
113 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     2 NW GREENFIELD         42.98N 88.03W
06/06/2008  M54 MPH          MILWAUKEE          WI   TRAINED SPOTTER

            SMALL BRANCHES BLOWN DOWN. MEASURED ON 97TH STREET
            BETWEEN OKLAHOMA AND BELOIT.

&&

LAMERS/CF
Local storm report, Jun 6, 1:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
155 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     GENOA CITY              42.50N 88.32W
06/06/2008                   WALWORTH           WI   TRAINED SPOTTER

            18-INCH DIAMETER TREE BLOWN DOWN. A FEW SMALLER BRANCHES
            BLOWN DOWN AS WELL. PEA SIZE HAIL ALSO REPORTED.

&&

LAMERS/CF
Special weather statement, Jun 6, 2:01 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
201 PM CDT FRI JUN 6 2008

WIZ046-047-051-052-056>060-062>072-062115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
201 PM CDT FRI JUN 6 2008

...TORNADO WATCH NUMBER 474 IN EFFECT UNTIL 6 PM CDT FOR PORTIONS
OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR ROCK...FOND DU
LAC...SHEBOYGAN...DODGE...WASHINGTON...OZAUKEE...JEFFERSON...
WAUKESHA...MILWAUKEE...WALWORTH...RACINE...AND KENOSHA COUNTIES.

AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS SOUTHEAST OF A LINE FROM
BELOIT TO ELKHART LAKE. THESE SHOWERS AND STORMS WERE MOVING TO
THE NORTHEAST AT ABOUT 50 MPH.

THE ENVIRONMENT REMAINS FAVORABLE FOR SOME OF THE THUNDERSTORMS TO
BECOME SEVERE. ANY SEVERE THUNDERSTORMS WOULD BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WIND GUSTS TO AROUND 70 MPH. SEVERE
HAIL...GENERALLY TO WALNUT SIZE...AND A FEW TORNADOES WILL ALSO BE
POSSIBLE.

IN ADDITION...STRONG WIND GUSTS DUE TO A TIGHT PRESSURE GRADIENT
WILL CONTINUE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. SOME GUSTS
MAY REACH 40 TO 55 MPH. HIGH PROFILE VEHICLES SHOULD USE CAUTION.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LAMERS
Local storm report, Jun 6, 2:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST JANESVILLE ARPT(KJVL)   42.62N 89.03W
06/06/2008  M64 MPH          ROCK               WI   AWOS

            ASSOCIATED WITH STRONG PRESSURE GRADIENT WINDS.

&&

LAMERS/CF
Local storm report, Jun 6, 2:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             TWIN LAKES              42.52N 88.26W
06/06/2008  E0.25 INCH       KENOSHA            WI   TRAINED SPOTTER

            NUMEROUS REPORTS OF VERY STRONG WINDS AROUND THE TWIN
            LAKES AREA FROM MULTIPLE SOURCES...INCLUDING SPOTTERS AND
            LAW ENFORCEMENT. NO WIND SPEED ESTIMATES WERE GIVEN. THEY
            SAID WINDS LASTED ABOUT 5 MINUTES...WITH SOME PEA SIZE
            HAIL.

&&

LAMERS/CF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:24 PM CDTRiver Flood WatchMKXKenosha9 hr
Jun 6, 5:55 AM CDTRiver Flood WarningMKXKenosha24 days
Jun 6, 1:39 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth66 min
Jun 6, 1:44 PM CDTSpecial Marine WarningMKX91 min
Jun 6, 2:03 PM CDTSevere Thunderstorm WarningMKXRock, Walworth27 min
Jun 6, 2:12 PM CDTHigh Wind WarningMKXRock4 hr
Jun 6, 2:12 PM CDTWind AdvisoryMKXDodge, Fond du Lac, Jefferson, Kenosha, Milwaukee, Ozaukee and 5 more4 hr
Jun 6, 2:16 PM CDTSevere Thunderstorm WarningMKXMilwaukee25 min
Jun 6, 2:21 PM CDTTornado WarningMKXWalworth54 min
Jun 6, 2:23 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan37 min
Jun 6, 2:25 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha35 min
Jun 6, 2:39 PM CDTSpecial Marine WarningMKX66 min
Jun 6, 2:45 PM CDTTornado WarningMKXKenosha, Racine46 min
Jun 6, 2:55 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee, Washington, Waukesha35 min
Jun 6, 2:56 PM CDTSpecial Marine WarningMKX2 hr
Jun 6, 3:03 PM CDTTornado WarningMKXMilwaukee, Waukesha31 min
Jun 6, 3:48 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine27 min
Jun 6, 4:55 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine35 min
Jun 6, 5:00 PM CDTSpecial Marine WarningMKX90 min
Jun 6, 6:30 PM CDTSpecial Marine WarningMKX60 min

Nearby

Special Marine Warnings in Wisconsin, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.